Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
PrettyInside

Help End My Debate: To Take Or Not Take Antibiotics When Starting Retinoid?

Recommended Posts

My derm. asst. gave me a script for Doxicycline and a retinoid. But here's the thing: even though my breakouts are widespread--from forehead to jawline--and even though they've created more indented scarring, they're not what I'd call severe (in terms of inflammation).

I'm debating taking the Doxicycline. I have IBS, which means my gut--and my gut flora--is already screwed up; so I worry about taking an antibiotic for 6 weeks (or longer), as it could mess up my gut further. But I also worry about the common IB side effect of a retinoid and wonder if the Doxicyline might help prevent it--or reduce its severity.

What would you do if in my shoes: take the antibiotic along with the starting a retinoid, or only start taking the antibiotic if you develop a bad IB from the retinoid?

Thank you,

P.I.

Share this post


Link to post
Share on other sites

Id not take the doxy, I have taken antibiotics on and off for years the acne always comes back and it gave me yeast infections.

You having digestive problems, Id be worried about that too.

Try topicals, start slowly retinoid+ topical antibiotic might be best as in ziana or acanya.

Im sorry youre dealing with this :-(

Maybe birth control or spironolactone might help? If your hormones are the cause...

Acne sucks.

Share this post


Link to post
Share on other sites

Hello, I have been taking Ampicillin for my acne for the last 9 months and it has reduced it about 80% on its own but it has given me some digestive problems. I have recently started Epiduo and it has completely stopped that 'purging' stage from happening. I've taken doxy and it made my stomach hurt and it didn't do much for me but it might work for you. You might want to ask your dermatologist to switch to another antibiotic like bactrim that won't make your stomach hurt. I guess it all depends on how severe your gut problems are. I would just take them, but then again I HATE having anything on my face so I would be willing to sacrifice my gut for my face.

Share this post


Link to post
Share on other sites

I would start out with the antibiotic and stick with it unless you develop side-effects. Retinoid IB is a total pain, and I'll take some antibiotic side effects over my skin not being able to heal all the crap.

Share this post


Link to post
Share on other sites

Im in the purging period from Tazorac (a retnoid), myself, and I definitely think that taking the doxy while im in this period is helping. I have gut problems as well, so I understand where youre coming from, but the purging period shouldnt be longer than a month to two months, and you will only need the doxy for the worst part of it.

If you feel as if itd cause more damage than good, dont take it, but if you think you can deal with the side effects, why not help yourself more?

If you do take it, I seriously suggest getting a probiotic to take at the same time to help with your stomach/gut problems.

and dont forget sunscreen, doxy makes you extremely photosensitive.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×